Kansas, 2010

Flood in Kansas, May 19, 2010

May 19, 2010 · NWS GLD · 1 event in 1 county or zone

Heavy rain fell overnight across Gove county with cooperative observers reporting 2-3 inches of rain. Unofficial reports of 5-9 inches were received from county employees 8-10 miles south of Gove City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Heavy rain fell overnight across Gove county with cooperative observers reporting 2-3 inches of rain. Unofficial reports of 5-9 inches were received from county employees 8-10 miles south of Gove City. Minor field flooding and full ditches were observed during the morning. Additional heavy rainfall during the afternoon resulted in flooding in local areas of the county especially from the city of Gove to about 10 miles south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 2:39 PM CST, 49 minutes earlier.

Area forecast discussion, May 19, 2:39 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT WED MAY 19 2010

.DISCUSSION...
238 PM MDT WED MAY 19 2010

17Z WATER VAPOR IMAGERY INDICATED LOW CENTER ALOFT WAS CENTERED
ACROSS THE CWA. AT THE SFC A WEAK TROUGH AXIS EXTENDED FROM
BENKELMAN TO HOXIE TO TRIBUNE...WITH LOCAL OBSERVATIONS SUGGESTING
WEAK SFC LOW CIRCULATION NEAR THE TRIBUNE AREA. MAIN CONCERN FOR THE
FORECAST PERIOD WILL BE CONTINUED PRECIPITATION THREAT AND
HYDROLOGICAL ISSUES...COMBINED WITH WARM UP EXPECTED FOR THE START
OF THE WEEKEND.

TONIGHT...H5 TROUGH WILL SLOWLY MIGRATE TO THE EAST THROUGH THE
NIGHT AS ATMOSPHERE BEGINS TO STABILIZE. THINK PRECIPITATION WILL
TRANSITION TO LIGHT TO MODERATE STRATIFORM PRECIPITATION FAIRLY
QUICKLY AND THINK BEST WAY TO HANDLE CURRENT HYDRO ISSUES WILL BE
WITH WARNINGS AND DO NOT PLAN ON ISSUING ANY WATCHES AT THIS TIME.
OTHERWISE FORCING FOR ALOFT BEGINS TO DIMINISH OVERNIGHT...WITH 305K
SURFACES SUGGESTING WE GO TO DOWNGLIDE FAIRLY EARLY IN THE EVENING.
AS A RESULT HAVE REFRAINED FROM RAISING POPS MUCH FROM CURRENT FCST
EXCEPT FOR THE EASTERN CWA...AND WILL MAKE A LAST MINUTE CALL BASED
ON OBSERVATIONS THIS AFTERNOON. DO THINK PRECIP WILL BEGIN TO END
OVERNIGHT AND HAVE TRENDED POPS IN THIS DIRECTION. BASED ON CURRENT
RADAR/SAT TRENDS...LOOKS LIKE HEAVIEST PRECIP MAY FALL
NEAR/NORTHEAST OF THE CLOSED CIRCULATION AND UPPED QPF VALUES IN
THIS AREA.

THURSDAY-THURSDAY NIGHT...H5 TROUGH WILL CONTINUE TO SLOWLY DRIFT TO
THE EAST SOUTHEAST  THROUGH THE DAY...WITH DEEP LAYER DIV Q FIELDS
INDICATING STRONG FORCING FOR DECENT SPREADING ACROSS THE ENTIRE
AREA. THETA E LAPSE RATES SUGGESTS A FEW POCKETS OF INSTABILITY WILL
BE PRESENT IN THE IMMEDIATE VICINITY OF THE THE H5 CIRCULATION.
ALTHOUGH HAVE CONCERNS THAT SUBSIDENCE WILL WIN OUT...WANT TO OLD ON
TO PRECIP CHANCES FOR A LITTLE BIT OF THE MORNING TO ALLOW FOR SOME
FLEXIBILITY FOR TROUGH TIMING. EXPECT SKIES TO CLEAR OVERNIGHT AS
SHORT WAVE RIDGE BUILDS OVER THE AREA. WITH RECENT RAINFALL AND SFC
RIDGE AXIS BRINGING LIGHT AND VARIABLE WINDS EXPECT SOME FOG TO
DEVELOP OVERNIGHT.

FRIDAY-SATURDAY...SHORT WAVE RIDGE WILL BE PRIMARY INFLUENCE ACROSS
THE AREA FRIDAY MORNING...BUT AS STRONG TROUGH DEVELOPS ACROSS THE
WESTERN CONUS WILL BEGIN TO SEE CYCLOGENESIS INCREASE TO THE WEST OF
THE AREA. WINDS SHOULD REALLY BEGIN TO INCREASE DURING THE MORNING
HOURS WITH SUSTAINED WINDS IN THE 20-25KT RANGE LIKELY BY THE
AFTERNOON. GFS AND NAM HAVE BIG DIFFERENCES IN STRENGTH OF CAP
DURING THE AFTERNOON HOURS...WITH NAM ACTUALLY TRIGGERING CONVECTION
BY 00Z. WHILE HAVE CONCERNS ABOUT CAP...PERSISTENT SOUTHEASTERLY FLOW
MAY BE ENOUGH TO FIRE OFF A STORM AND HAVE ADDED LOW POPS FOR THE
AREA NEAR EXPECTED DRYLINE. WITH CAP STRENGTH AN ISSUE THOUGH...WILL
KEEP POPS CONFINED TO FAIRLY SMALL AREA. ON SATURDAY A SIMILAR
PATTERN WILL DEVELOP WITH WELL DEFINED DRY LINE EXPECTED ACROSS
CENTER PORTION OF THE AREA. QUESTION WILL ONCE AGAIN BE HOW STRONG
AFTERNOON CINH WILL BE AS TEMPS ALOFT WARM AND CWA WILL BE UNDER
INFLUENCE OF LARGE RIDGE AXIS. WHILE THINK THE CAP WILL HOLD ON
SATURDAY AS TEMPS AT H7 WARM ABOUT 4 C...POINT SOUNDINGS FROM THE
NAM CONTINUE TO SUGGEST CAP WILL ERODE BY 21Z. WHILE GFS DOES NOT
LOOK AS OPTIMISTIC. WILL PUT SOME VERY LOW CHANCES FOR TSRA IN
FORECAST EVEN THOUGH UNCERTAIN ABOUT INITIATION...AS CAPE/SHEAR
PROFILES LOOK FAVORABLE FOR STRONG/SEVERE STORMS AND WANT TO AT
LEAST MENTION THREAT FOR STORMS.

IN THE EXTENDED...DEVELOPMENT OF LONG WAVE TROUGH ACROSS WESTERN
CONUS WILL BE PRIMARY CONCERN FOR THE EXTENDED PERIODS...AS TROUGH
PLACEMENT WILL HAVE A LARGE IMPACT ON EXPECTED WEATHER ACROSS THE
AREA. MEDIUM RANGE MODELS ALL GENERALLY AGREE IN DEVELOPMENT OF
TROUGH...BUT DIFFERENCES IN AMPLITUDE AND PLACEMENT REMAIN. GEM MUCH
BROADER THAN BOTH ECMWF/GFS...WITH DIFFERENCES IN BETWEEN THOSE TWO
MORE ABOUT TIMING OF INDIVIDUAL SHORT WAVE TROUGHS THAN OVERALL
AMPLITUDE OF THE SYSTEM.

WITH TROUGH IN PLACE TO THE WEST LOOKS LIKE FAIRLY STOUT DRYLINE
WILL DEVELOP ACROSS THE AREA WHICH MAY PROVIDE THE FOCUS FOR A FEW
STORMS THROUGH THE PERIOD. FINE TUNED CURRENT FORECAST A BIT TO
ACCOUNT FOR EXPECTED MOVEMENT DUE TO EMBEDDED SHORT WAVE TROUGH IN
THE SUNDAY/MONDAY TIME FRAME BUT GENERALLY LEFT FORECAST AS IS.
STILL A LOT  OF CONCERN ABOUT CAPPING STRENGTH AND MODELS NOT BEING
VERY AGGRESSIVE BREAKING OUT PRECIPITATION KEEP CONFIDENCE TOO LOW TO
RAISE PROBABILITIES. WITH TROUGH TO THE WEST...FLOW ALOFT WILL
PROVIDE FAVORABLE SHEAR PROFILES FOR A FEW ROUNDS OF SEVERE WEATHER.
OTHERWISE EXPECT TEMPERATURES TO REMAIN ABOVE NORMAL THROUGH THE
PERIOD...ALTHOUGH A GENERAL COOLING TREND IS EXPECTED AS H5 RIDGE
BREAKS DOWN AND FRONTAL ZONE MOVES INTO THE AREA.

JRM
&&

.AVIATION...
1152 AM MDT WED MAY 19 2010

FOR THE 18Z TAFS...UPPER LOW WILL MOVE SLOWLY ACROSS THE AREA
THROUGH TOMORROW MORNING. AS A RESULT...CONDITIONS WILL GO BETWEEN
IFR AND MVFR THROUGH THE ENTIRE PERIOD DEPENDING ON THE INTENSITY
OF THE PRECIPITATION.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 19, 11:01 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1101 AM MDT WED MAY 19 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1101 AM MDT WED MAY 19 2010 /1201 PM CDT WED MAY 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
INTO TONIGHT. DUE TO A LACK OF STRONG INSTABILITY AND SHEAR...THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE WITH LOCALLY HEAVY RAINFALL
AND CLOUD TO GROUND LIGHTNING BEING THE MAIN THREATS. HOWEVER...IF
MORE CLEARING OCCURS THAN EXPECTED...THE SEVERE WEATHER THREAT
WILL BE GREATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AT THE BEGINNING OF NEXT
WEEK AS A STRONG UPPER LEVEL STORM SYSTEM APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BULLER

In the hours before

Local storm report, May 19, 10:53 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT WED MAY 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       4 S TRIBUNE             38.41N 101.75W
05/19/2010  M3.00 INCH       GREELEY            KS   TRAINED SPOTTER

            OVERNIGHT TOTAL ENDING AT 6 AM MDT.

&&

JMARTIN
Local storm report, May 19, 11:11 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1111 AM MDT WED MAY 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TORNADO          17 SSW BETHUNE          39.08N 102.54W
05/18/2010                   KIT CARSON         CO   PUBLIC

            TORNADO LASTED ABOUT THREE MINUTES IN OPEN FIELD.
            PHOTOGRAPHED BY GENERAL PUBLIC.

&&

MENTZER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gove

When
May 19, 3:28 PM CST to 7:00 PM CST
Where
Gove County, 1.26 mi NNE of Gove to 12.71 mi WNW of Gove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.966, -100.469

Six inches of water was reported running over streets in the city of Gove with many reports of ponding elsewhere in the county, especially south of Gove city.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228024.